Allergies Types Drug

An allergic drug reaction is a relatively rare side effect of medicines, but medicines such as penicillin and sulfa-based antibiotics can cause the body’s immune system to react. There’s no cure for a drug allergy: Avoiding the offending medication is the best solution.

Adverse drug reactions vary, but the two most common offenders, penicillin and sulfa drugs, can cause itchy skin rashes and hives. Some people, however, are very sensitive to these medicines and even a small exposure can result in anaphylaxis, which restricts breathing and causes blood pressure to drop suddenly. Anaphylaxis may occur within minutes of taking the medicines, or develop up to two hours later. Anaphylaxis is a rare but serious condition that requires immediate medical attention.

Penicillin and sulfa drugs are by no means the only medications that can set off your immune system: Almost any prescription or over-the-counter medication has the potential to cause itchy skin or rashes. Learning to avoid them and knowing how to get emergency treatment in cases of accidental exposure are the key to controlling such reactions.

Symptoms of Drug Reactions

The two most common offenders for drug reaction are penicillin and sulfa drugs.Symptoms of drug allergies vary from very mild reactions to life-threatening anaphylaxis. Fortunately, most drug reactions are minor. Drug allergies most often present with a mild skin rash or hives. Itchy skin is also common. Wheezing and asthma-like symptoms are less common, but they do occur.

Drug allergy symptoms generally occur within five minutes to an hour of contact. In some cases, however, two to three days may go by before the body reacts to the drug. “Serum sickness” refers to a delayed reaction that occurs up to a week after an injection of a foreign serum.

Common Drug Allergies

Any drug has the potential to cause allergies, but certain types of medicines, such as penicillin and sulfa drugs, have higher reaction rates than others. In addition to medicines, certain substances commonly found in medical facilities can cause allergic reactions. Latex, for instance, has many medical applications, but some people react violently to it.

Penicillin Allergy: Penicillin and penicillin-based antibiotics are among the most widely used medicines. Ten percent of the American population believes they have a penicillin allergy, but the real number is probably much lower. Although reactions can be life threatening, the average reaction is itchy skin and eyes, appearing three to four days after starting the medication. Other antibiotics can be substituted in these cases.

Common penicillin-based antibiotics include: amoxicillin, ampicillin, augmentin, carbenicillin, and dicloxacillin.

Some people with a penicillin allergy may also be sensitive to the cephalosporin family of antibiotics, which include cefaclor, cefadroxil, cefepime, cefprozil, cephradine, cephalexin, and cephotetan.

Sulfa Drug Reactions: Itchy skin rashes are the most common sign of a sulfa allergy. Sulfa drugs are antibiotics; the most commonly prescribed is sulfasalazine. A person who develops a sulfa drug allergy should also be cautious around combination antibiotics such as Bactrim. Bactrim contains sulfa.

Sulfa is commonly confused with sulfate-containing salts. Sulfates are in no way related to sulfa, and will not influence a sulfa drug reaction in any way.

Insulin Allergy: Insulin made from pork or beef products has been known to cause drug reactions. An insulin allergy may manifest as a red itchy patch around the injection site. In other cases, the allergy may be widespread, causing hives, increased pulse rate or breathing difficulties. People who react to beef or pork insulin can be prescribed purified insulin.

Iodine Reactions: Iodine is injected into the bloodstream as a contrast media so that blood vessels can appear in x-rays. About three to twelve percent of people have a reaction to iodine. Symptoms of an iodine reaction may include nausea, hives, vomiting, and dizziness. One out of every thousand people suffers anaphylaxis as a result of iodine injections.